PDA

View Full Version : Prednesone & Hair Care



BeautifulBlonde
June 22nd, 2011, 07:48 AM
Morning Ladies,

I've been on prednesone since Feb 2011 and have noticed an insane amount of thinning to my hair. To the point, I've got a few bald spots.

My hair (normally) is fine to medium strands, but a lot of hair (not thick just a lot of it) My doctor has assured me that it will grow back. He's finally knocked me down to 5mg, so all these side effects (thinning hair, moon face etc) should begin to fade.

Has anyone been on this medication and had the same thing happen?

How did you care for your hair while on it?

Did it take long for your hair to return to normal....did it?

Do you have any tips on how to care for hair while it's returning to normal?

Thanks so much for taking the time to read this and answer!

B.B.

Helix
June 22nd, 2011, 02:52 PM
I'm not on prednisone but I googled it and hair thinning and discovered that it's actually quite common to lose hair in the beginning but the good news is it will grow back!

I found a thread about it here if you'd like to take a look (fixed the link): http://www.inspire.com/groups/nephrotic-syndrome-and-fsgs/discussion/hair-loss-thinning-and-prednisone/

A few of the ladies mention Nioxin products so that might be an option. Another got something from her derm that helped.

Wish I could be of more help to you, but I'm sure someone else will be able to chime in with some sound advice.

BeautifulBlonde
June 22nd, 2011, 05:04 PM
Thank you Helix!

Helix
June 22nd, 2011, 07:31 PM
Thank you Helix!

No worries. *whispers* I see you're new. Have you posted in the newbie forum yet? Apparently, you're supposed to start there (I only just found out yesterday :)).

Here's the link for that too: http://forums.longhaircommunity.com/forumdisplay.php?f=28

BlazingHeart
June 22nd, 2011, 10:04 PM
While I haven't been on long-term prednisone, but I'm active in the disability and chronic illness world, so I know people who have. My understanding is that it takes 3-6 months after you stop the medication for your hair to fully start regrowing. Best of luck with your taper!

~Blaze

Tapioca
June 22nd, 2011, 11:48 PM
I'll be following this thread, since my Rheumatologist has suggested it to treat my RA. We're starting with a six-day trial.

BeautifulBlonde
June 24th, 2011, 07:04 AM
Since I'm having a serious blonde moment and can't for the life of me figure out how to edit the original post I'll just put the info here I forgot to include.

Start Date of Prednesone (along with other meds) Feb 2011

Starting Dose of Pred: 30 mg 2 dose a day

Length of Dose: Feb-March (No known or noticed hair loss)

Pred dose reduced: 20 mg 2 dose a day

Length Dose: March-April ( Moonface appears, along with crappy energy levels, lead legs & general crabbiness. Again no notice of hair loss)

Pred Reduced: 15 mg for 1 week then 10 mg 1 a day til now

Length Dose April-May (Hair loss noticed by mom mid-end of April very thin around my scalp)

Current Dose : 5mg 1 a day

Length: Now til told otherwise (So far no hair improvement)

Expected time for hair to grow back to normal: 6 months at least if I have to stay on this dose. (My own estimate)

Dr. Girlfriend
June 24th, 2011, 08:27 AM
You may also find that the hair loss tapers off as you become accustomed to the medication. This was the case for me. I took medication that had hair loss as a documented side effect, and I experienced some massive shed, but after about a month it subsided along with all the other side effects.

BeautifulBlonde
June 24th, 2011, 05:19 PM
Thanks! I'll be sure to keep my fingers crossed On the bright side though, it's giving me a chance to feed my hair which I haven't done in a good long while. I don't think a jo-jo soak will hurt my hair any.